New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

madlou
Regular Member


Date Joined Nov 2006
Total Posts : 87
   Posted 12/24/2006 8:03 AM (GMT -7)   
I want to know did interferon really change what you had experienced of MS symptoms up to that point? Any input would be greatly appreciated. I have just been diagnosed and have not yet started on interferon. I have been taking lyrica and it helps quite a bit. I will probably be using either avonex or rebif. I am hopeful that interferon will help but am afraid I might be expecting too much. I watched the video about the autoinjector and think that's a great idea. I am so glad I found this forum. Lots of good information.
 
Vickie

uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 12/24/2006 8:41 AM (GMT -7)   
madlou said...
I want to know did interferon really change what you had experienced of MS symptoms up to that point? Any input would be greatly appreciated. I have just been diagnosed and have not yet started on interferon. I have been taking lyrica and it helps quite a bit. I will probably be using either avonex or rebif. I am hopeful that interferon will help but am afraid I might be expecting too much. I watched the video about the autoinjector and think that's a great idea. I am so glad I found this forum. Lots of good information.
 
Vickie
None of the interferons -- Avonex, rebif, Betaseron...and for that matter, Copaxone (which is not an interferon) --will do anything to relieve or help symptoms.  That's not their purpose.  As you're finding out, there are other medications for that.  There are meds for spasticity, for pain, for mood control, and so on.
 
What the interferons and Copaxone are designed to do, is slow the course of the disease, slow progression, and in some instances, stop it altogether.
 
I was diagnosed with MS long before any of these drugs existed - -24 years ago.  I had several major exacerbations early on, leaving me significantly impaired.  I continued to have 2-3 exacerbations a year, for the first 12 years or so.  When the interferons were finally created and made available, I got on Betaseron.  about 2 years after starting it, I had another exacerbation...and then nothing.
 
Now, I'm still significantly impaired.  And in part because I'm also getting older, I'm not nearly as able as I was when I started Betaseron. But I have not had any further exacerbations, only  a slow declined of function, primarily in my legs.
 
I am convinced that, had the drugs been available when I was first diagnosed, I'd not be nearly as impaired as I am now, which is why I'm a strong advocate for newly diagnosed folks to get on one of them as soon as you can.  They do what they're supposed to do -- slow the course of the disease. And sometimes stop it.
 
Good luck with your decision making.
...I am not a doctor, nor health professional, and don't pretend to be one, here.....


madlou
Regular Member


Date Joined Nov 2006
Total Posts : 87
   Posted 12/24/2006 2:39 PM (GMT -7)   
Thanks for the honest answer. Sometimes what I'm feeling is so tiresome and annoying. I just want to go into the interferon treatment with my eyes wide open. Copaxone - is this also an injectable medication? And you take it along with the interferon? And will I continue to take the lyrica as well as these other medications? I sometimes feel so spacey with the lyrica that I worry about how well I'm doing my job. I counsel veterans about benefits. I need to be clear headed. I haven't told my Boss about my illness yet. I haven't missed a day of work, other than time for appointments and tests. I've seen your postings and I thank you for your input. You seem very knowledgeable. I'm finding that I have to be my own advocate when it comes to this illness. I had to fire my first neurologist, and then my primary, for their lack of concern and knowledge.

Vickie

Kimber
Veteran Member


Date Joined Jun 2005
Total Posts : 1852
   Posted 12/24/2006 2:54 PM (GMT -7)   
Hi Madlou,
 
   Thanks for starting a new topic for this.  I had answered you in the Welcome Madlou thread if you hadn't seen it yet.  There are actually four injection therapies to choose from.  Copaxone is not an interferon like the other three (Avonex, Betaseron, and Rebif) but it has the same type of slowing progression as they do.  You don't take it with the others, its just another choice to choose from. 
 
    Since the injectables slow progression but don't work for symptoms, you will also need to take additional medication for whatever symptoms are troublesome for you.  Hopefully the Lyrica won't be so troublesome for you in time.  Many medications need an adjustment period to side effects. 
 
    Take care and we'll do our best to help anytime.
 
Kimber
 
Allow Healing Well to continue to help others, clink link for details
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, November 22, 2017 9:56 AM (GMT -7)
There are a total of 2,896,769 posts in 317,933 threads.
View Active Threads


Who's Online
This forum has 157522 registered members. Please welcome our newest member, Overwhelmed2017.
405 Guest(s), 7 Registered Member(s) are currently online.  Details
JohnB2, Michael_T, readingmom, quincy, OldGal70, Overwhelmed2017, Steve n Dallas


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.